Discussions that mention synthroid

Thyroid Disorders board


Hi,

After being on Synthroid only for months and basically lying in bed most of the time unable to function, my endo added Cytomel to my regimen. It definitely made me feel so much better, but as I have read, it is not easy to take. I it causes a nervous, jittery, anxious feeling with increased heart rate.
My endo first prescribed half of a 25 mcg. tablet a day (approx 12.5) and decreased my Synthroid from .88 mcg to .75 mcg. Although I did feel better, the 12.5 was way too much for me. I then proceeded to cut the pill, trying to take 6 mcg in A. M. and 6 mcg in afternoon. This still seemed too much. After trying to cut the pill and coming out with uneven amounts - I asked my endo to prescribe the 5 mcg tablet with the option of taking one in the morning and another in the afternoon if needed. This has only been about a week or 10 days ago. Although I still feel pretty good, I am now waking up with my heart beating faster and mostly that is the only symptom. At first it seemed like a panic attack and when I wake up I hadn't even taken the Cytomel. Understanding that it has a short life - I would think that it would have decreased effectiveness by morning and not built up and up in my system.

I am upset, frustrated and puzzled by this latest result of this and feel that without the Cytomel I would go back to lying in bed all day and be non-functioning. I don't convert well, and had my Free T3 and Free T4 taken very recently. I was at the lower end of the range for the Free T3.

I also read on the message boards a while back that even if your heart is not beating really fast it might be beating HARDER if you are not getting enough or getting too much thyroid hormone.

I have been reading about the adrenals and am going to see a doctor who specializes in checking all the hormones, female, adrenals, etc...this week - perhaps she can help.

The endo decreased me from 88 mcg to 75 mcg when he prescribed the 12.5 mcg of Cytomel. When I asked him for the 5 mcg once or twice a day - he told me to stay with 75 mcg...and I am wondering if I am getting too much Synthroid since I am not converting much anyway?? Could adrenal fatigue cause this waking up with heart beating fast and lasting all day. It always lets up some in the evening.......I sometimes have to take xanax and that doesn't even help.

Any thoughts would be appreciated.

Liz
Hi,

Thanks for the info - I was on Armour for 40 years with no problems at all and then in Dec 2007, I started with the heart palpitations and after three decreases in dosage by my MD, he switched me to Synthroid and I really went spiraling down and hit the bed and couch and stayed there for months - went to an endo - who doesn't believe in Armour anyway - he increased my dosage, but felt no better - then at the end of May he added the Cytomel (T3) and I got rid of a lot of symptoms and felt better - although very nervous, increased heart rate, etc... but don't want to go off it because I am afraid I will hit the bed and stay there forever. So, I am going to have the adrenals checked and other things on Wednesday with this other woman doctor who specializes in all the hormones. I should as about the Ferritin test - perhaps she will do that too?

Thanks so much,
Liz
Oh, another question GCC - how did they treat your adrenals? Has it helped and are you now able to take Armour? I was heartbroken to go off it - but was desperate because of the heart palpitations - and after getting on the Synthroid I was really in bad shape.

Thanks